Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS Morristown, TN

June 28, 2008Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2008, 7:21 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 7:21 PM EDT (23:21 UTC)
Expired
Jun 28, 2008, 8:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:45 PM EDTTSTM WND DMGMadisonville, TNNUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282321
SVRMRX
NCC039-TNC123-139-290000-
/O.NEW.KMRX.SV.W.0157.080628T2321Z-080629T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MADISONVILLE...
  POLK COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DUCKTOWN...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  THIS INCLUDES THE CITY OF MURPHY...

* UNTIL 800 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF MADISONVILLE...OR 12 MILES SOUTHEAST OF ATHENS...AND
  MOVING EAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TELLICO PLAINS BY 730 PM EDT...
  COKER CREEK BY 735 PM EDT...
  7 MILES NORTH OF VIOLET AND 9 MILES SOUTH OF CITICO BY 750 PM
  EDT...
  UNAKA AND 9 MILES NORTH OF HIAWASSE DAM BY 755 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3500 8477 3506 8475 3527 8453 3533 8444
      3534 8440 3540 8442 3563 8433 3550 8398
      3544 8398 3542 8401 3537 8400 3534 8403
      3523 8398 3498 8399 3498 8427
TIME...MOT...LOC 2321Z 286DEG 23KT 3533 8439

$$

17
1 follow-up statement
000 
WWUS54 KMRX 282344
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT SAT JUN 28 2008

NCC039-TNC123-139-290000-
/O.CON.KMRX.SV.W.0157.000000T0000Z-080629T0000Z/
CHEROKEE NC-MONROE TN-POLK TN-
744 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR POLK...MONROE AND CHEROKEE COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CITICO BEACH TO CONASAUGA...
OR ALONG A LINE EXTENDING FROM 17 MILES EAST OF MADISONVILLE TO 11
MILES SOUTH OF BENTON...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TURTLETOWN AND BIG FROG MOUNTAIN BY 755 PM EDT...
  VIOLET...DUCKTOWN...UNAKA AND HIAWASSE DAM BY 800 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3500 8477 3506 8475 3527 8453 3533 8444
      3534 8440 3540 8442 3563 8433 3550 8398
      3544 8398 3542 8401 3537 8400 3534 8403
      3523 8398 3498 8399 3498 8427
TIME...MOT...LOC 2344Z 286DEG 23KT 3549 8400 3500 8463

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:40 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 2:40 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 28 2008

.SHORT TERM  (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT APPROACHING THE OHIO RIVER VALLEY...WITH
A HOT AND HUMID AIR MASS ACROSS THE FORECAST AREA. LOCAL RADARS
REVEAL SOME SCATTERED CONVECTION BEGINNING TO DEVELOP...AS A WEAK
UPPER-LEVEL SHORT WAVE OVER THE CENTRAL TN RIVER VALLEY CREATES A
MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA. AS A RESULT...
EXPECT SCATTERED CONVECTION TO CONTINUE THIS AFTERNOON AND EVENING
WITH SOME STORMS POSSIBLY BECOMING SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. AN UNSEASONABLY STRONG UPPER-LEVEL
TROUGH WILL BEGIN TO AMPLIFY ACROSS THE OHIO RIVER VALLEY LATER
TONIGHT... WITH A BETTER CHANCE FOR ORGANIZED CONVECTION AFTER
MIDNIGHT AND INTO SUNDAY MORNING AS THE COLD FRONT SLOWLY APPROACHES
THE FORECAST AREA. GFS MODEL SEEMS TO INDICATE THE DEVELOPMENT OF AN
MCS OVER THE LOWER MS VALLEY THIS EVENING...WHICH MAY THEN AFFECT
THE FORECAST AREA AFTER MIDNIGHT. BOTH THE GFS AND WRF MODELS
CONTINUE TO INDICATE AN OVERALL SLOWER PROGRESSION TO THIS UPPER
TROUGH AND ASSOCIATED COLD FRONT...WITH THE POSSIBILITY OF MORE
CONVECTIVE ACTIVITY LINGERING INTO THE AFTERNOON HOURS ON SUNDAY.
RIGHT NOW IT APPEARS THAT FRONTAL PASSAGE WILL BE AROUND 00Z ON
SUNDAY EVENING. AS FOR TEMPS...GUIDANCE TEMPS SEEM TO BE IN GENERAL
AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE WILL
BE IN CONTROL TUESDAY AND WEDNESDAY FOR DRY WEATHER.  THERE IS SOME
MODEL DIFFERENCES WITH TIMING AND TRACK OF THE NEXT SYSTEM PROGGED
TO REACH INTO THE REGION AROUND THE FRIDAY/SATURDAY TIME FRAME.  FOR
NOW...WILL KEEP LOW POPS FOR THIS PERIOD...GENERALLY AROUND 20
PERCENT.  GUIDANCE NUMBERS LOOKS REASONABLE AND STAYED LOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  84  64  83  58 /  60  60  30  20  10
KNOXVILLE AIRPORT, TN    72  83  65  81  56 /  60  60  30  20  10
OAK RIDGE, TN            71  83  64  81  56 /  60  70  30  20  10
TRI CITIES AIRPORT, TN   65  81  60  78  53 /  60  60  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jun 28, 3:19 AM EDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT JUN 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT SAT JUN 28 2008 /219 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT AS WELL AS A COLD FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...BRINGING A BETTER
CHANCE FOR ORGANIZED SEVERE WEATHER. THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE SUNDAY MORNING. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED ON SUNDAY MORNING WHEN THE COVERAGE OF
SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane, Union45 min
Jun 28, 7:27 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier, Union33 min
Jun 28, 7:32 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Sevier43 min
Jun 28, 7:57 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.